Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the area of harmonic surfaces


Author: Michael Beeson
Journal: Proc. Amer. Math. Soc. 69 (1978), 143-147
MSC: Primary 58E15; Secondary 49F25, 53A10
DOI: https://doi.org/10.1090/S0002-9939-1978-0482818-0
MathSciNet review: 0482818
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that if the sequence $ {S_n}$ of harmonic surfaces converges to the harmonic surface S, and if the boundary of $ {S_n}$ is a rectifiable Jordan curve $ {C_n}$, whose length is uniformly bounded by L, then the area $ A({S_n})$ converges to $ A(S)$. This solves an old problem, several special cases of which have been solved in the literature.


References [Enhancements On Off] (What's this?)

  • [Ba] E. Baiada, L'area delle superficie armoniche quale funzione delle rappresentazioni del contorno, Riv. Mat. Univ. Parma 2 (1951), 315-330. MR 0047125 (13:831c)
  • [B1] M. Beeson, Plateau's problem and constructive mathematics (to appear).
  • [B2] -, Principles of continuous choice and continuity of functions in formal systems for constructive mathematics, Ann. Math. Logic (to appear). MR 0485259 (58:5106)
  • [C] R. Courant, Dirichlet's principle, conformal mapping, and minimal surfaces, Interscience, New York, 1950. MR 0036317 (12:90a)
  • [H] E. Heinz, Unstable surfaces of constant mean curvature, Arch. Rational Mech. Anal. 38 (1970), 256-267. MR 0262942 (41:7547)
  • [M-T] M. Morse and C. Tompkins, The continuity of the area of harmonic surfaces as a function of the boundary representation, Amer. J. Math. 63 (1941), 825-838. MR 0006027 (3:249e)
  • [N] J. C. C. Nitsche, Vorlesungen über Minimalflachen, Springer-Verlag, Berlin and New York, 1975. MR 0448224 (56:6533)
  • [S] M. Shiffman, Unstable minimal surfaces with any rectifiable boundary, Proc. Nat. Acad. Sci. USA 28 (1942), 103-108. MR 0006029 (3:250b)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58E15, 49F25, 53A10

Retrieve articles in all journals with MSC: 58E15, 49F25, 53A10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1978-0482818-0
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society